Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 30, NWS St. Louis, MO

July 19, 2025Clinton County, Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 19, 2025, 7:58 AM CDT for Clinton County, Madison County, Saint Clair County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2025, 7:58 AM CDT (12:58 UTC)
Expired
Jul 19, 2025, 11:00 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:03 AM CDTFLOODBreese, ILMultiple roadways covered in up to one foot of water. Includes Old Hwy 50.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

973 
WGUS53 KLSX 191258
FFWLSX
ILC027-119-163-191600-
/O.NEW.KLSX.FF.W.0030.250719T1258Z-250719T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
758 AM CDT Sat Jul 19 2025

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Clinton County in south central Illinois...
  Southeastern Madison County in southwestern Illinois...
  Northeastern Saint Clair County in southwestern Illinois...

* Until 1100 AM CDT.

* At 758 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Breese, Lebanon, Carlyle, Trenton, Aviston, St. Rose, Germantown, 
  Beckemeyer, Jamestown, Boulder, Shattuc, Hoffman, Summerfield, 
  Keyesport, Huey, Stolletown and Ferrin.

This includes the following State Parks...
	Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3866 8982 3874 8961 3875 8960 3874 8960
      3874 8921 3874 8914 3863 8914 3854 8914
      3857 8982

FLASH FLOOD...RADAR INDICATED

$$

Walsh
1 follow-up statement
500 
WGUS73 KLSX 191608
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1108 AM CDT Sat Jul 19 2025

ILC027-119-163-191618-
/O.EXP.KLSX.FF.W.0030.000000T0000Z-250719T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-Saint Clair IL-
1108 AM CDT Sat Jul 19 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR CLINTON COUNTY IN SOUTH 
CENTRAL ILLINOIS AND SOUTHEASTERN MADISON AND NORTHEASTERN SAINT 
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3866 8982 3874 8961 3875 8960 3874 8960
      3874 8921 3874 8914 3863 8914 3854 8914
      3857 8982

$$

Walsh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 5:46 AM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Showers and thunderstorms may cause localized flooding and occasional damaging wind gusts from mid morning through late afternoon, mainly across northeast Missouri and Illinois.
  • Additional similar rounds of showers and storms are possible in the same areas through the remainder of the weekend and into Monday afternoon.
  • Dangerous heat begins today roughly along and south of I-70, and spreads into the rest of the area early next week. This heatwave will extend through at least Thursday and potentially through the end of the week, and will likely cause significant impacts due to both the duration and magnitude of the heat.
Area forecast discussion, Jul 19, 5:46 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
546 AM CDT Sat Jul 19 2025

.KEY MESSAGES...

- Showers and thunderstorms may cause localized flooding and
  occasional damaging wind gusts from mid morning through late
  afternoon, mainly across northeast Missouri and Illinois.

- Additional similar rounds of showers and storms are possible in
  the same areas through the remainder of the weekend and into
  Monday afternoon.

- Dangerous heat begins today roughly along and south of I-70,
  and spreads into the rest of the area early next week. This
  heatwave will extend through at least Thursday and potentially
  through the end of the week, and will likely cause significant
  impacts due to both the duration and magnitude of the heat.

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 351 AM CDT Sat Jul 19 2025

An active stretch of weather is in store for our area over the next
week, with the potential for multiple rounds of showers and
thunderstorms, and also the development of a long-duration heatwave.

The most immediate concern early this morning is the potential for
one or more rounds of showers and thunderstorms throughout the day
today. Early this morning most of the area remains dry aside from a
few weak and very sporadic showers, but very high humidity and deep
moisture is firmly in place with surface dewpoints well into the 70s
and precipitable water values of 1.9 to 2.1 inches. Meanwhile, a
very modest southwesterly low level jet is also in place, providing
some slight isentropic ascent and moisture convergence. Over the
course of the morning, these factors will likely lead to a steady
increase in locally developing showers and thunderstorms, which
may pose a limited rate-driven heavy rain threat thanks to the
favorable thermodynamics, but little else. HREF members and more
recent individual CAMs maintain a fair amount of spread regarding
the potential coverage of this early activity, but it may become
robust enough to produce a few pockets of 1 to 3 inches of rain
from early to late morning.

Meanwhile, a much more organized line of thunderstorms is ongoing
well upstream across northern Iowa, and some semblance of this is
expected to reach northern Missouri and western Illinois sometime
around mid-day. Confidence in the timing has improved a bit now that
the complex has established itself, although there remains some
variability in models regarding just how well it will hold together
as it approaches. While the very high moisture content has the
potential to support rather robust instability as afternoon heating
commences, this may be stunted in some areas by early morning
convection. Likewise, CAMS continue to struggle with its evolution
as it dives into northeast Missouri and Illinois, although these
areas do remain heavily favored over areas farther southwest. If
enough instability can develop, another round of robust
thunderstorms will be possible during the afternoon, with very
heavy instantaneous rain rates (as much as 2 to 4 inches per
hour). Considering these potential rates, it would not be
difficult to quickly accumulate significant rain totals in small
pockets, even if this line is relatively progressive. As such,
localized flooding will be possible, even if this remains a
somewhat conditional threat.

We will also need to monitor the potential for this line to
backbuild, as this would likely lead to more prolonged rainfall
and a more significant flooding potential. This remains a low
probability scenario, as the displacement of the most significant
low level jet to the west is not particularly ideal for this, and
there is limited support in recent CAMs. However, there will be
persistent, if not strong, moisture-rich inflow, and this has at
least a limited potential to cause some back-building as well.
While an unlikely (25% or less) scenario, this could lead to
amounts greater than 4 inches over small areas, especially if it
occurs in areas that see convection earlier in the morning.

In addition to the heavy rain threat there also remains a limited
potential for damaging wind gusts, which would become more likely
if early morning convection is weak and afternoon instability is
stronger. Very warm profiles and high freezing levels, not to
mention linear storm modes do not favor large hail today, and low
level wind shear is not particularly favorable for tornadoes,
either. However, there may be just enough 0-3km bulk shear and
sufficiently low LCLs that a weak tornado can't be completely
ruled out.

Finally, dangerous heat remains set to begin across areas roughly
along and south of I-70, although this boundary is very approximate.
Morning and afternoon thunderstorms are likely to create an outflow
boundary that will surge south, and areas that can remain south of
the boundary by mid afternoon will likely see heat index values
climbing to near 105 degrees, and locally higher. Today is just the
beginning of this heat, though, as the worst of it is yet to come.

BRC

&&

.LONG TERM...  (Sunday Night through Friday)
Issued at 351 AM CDT Sat Jul 19 2025

Showers and thunderstorms are likely to exit the area to the
southeast by this evening, but a persistent pattern may lead to
repeat thunderstorm events again overnight tonight and Sunday night.
Not only will this keep the window open for heavy rain and other
thunderstorm hazards, but it will also likely keep the most
dangerous heat locked across our southern half through at least
Sunday, and possibly Monday until definitively expanding Tuesday
onward.

As in previous forecasts, day to day details regarding additional
rounds of thunderstorms remain relatively sparse after today's
potential, but it does appear that the overall pattern is not likely
to change much. A modest southwesterly low level jet will remain in
place and continue to advect rich moisture into the area, and fuel
overnight thunderstorms to our north both tonight and again Sunday
night. These complexes are then likely to drift south into our area,
bringing varying degrees of hazards that will depend largely on the
timing of their arrival. Each night the favored areas for initiation
remain across Iowa, although there is some variability and a few
recent CAMs have exhibited some more southerly solutions. Wherever
storms do develop, though, the pattern will continue to feature a
persistent low level jet overrunning a stalled front / composite
outflow boundary, and fits a classic pattern for heavy rainfall due
to the combination of intense rates and persistence. While again the
most favored areas for this remain just to our north, this will need
to be monitored very closely for a southerly shift, as such a
pattern could lead to a more significant flooding threat if it
develops locally and repeats itself again Sunday night.

While thunderstorms may be ongoing in the morning and afternoon
Monday, attention begins to shift toward the expansion of
significant heat early next week. Latest model projections suggest
that areas currently under the Heat Watch may be a bit slower to
warm up thanks to the aforementioned showers/storms, but rest
assured that by Tuesday this no longer becomes a factor, and heat
will spread into the rest of the area. This is due to a building
ridge that will finally shunt the storm track to the north, allowing
the entire area to bake under the full weight of the upper high.
Meanwhile, very high dewpoints will remain in place, and as a result
we will likely observe heat index values between 105 and 110
degrees, and possibly higher, from Tuesday through at least
Thursday. In areas south of I-70, this would likely equate to at
least 6 consecutive days of such temperatures, with the potential to
stretch through the end of the week. As such, the duration of this
event is likely to be as, if not even more important, than the heat
magnitude on any individual day, and there is potential for this
heatwave to create rather significant impacts as a result.

19

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 536 AM CDT Sat Jul 19 2025

The primary concern today is the potential for showers and
thunderstorms, which may impact St. Louis terminals and UIN at
various times. Some of this activity is already ongoing early this
morning, although by the time the period starts much of this early
activity may already be east of local terminals. From roughly
midday through late afternoon, more showers and thunderstorms are
likely to move into the area from northwest to southeast,
potentially impacting UIN first and St. Louis area terminals
shortly thereafter. Confidence is not particularly high that
storms will impact either terminal, as storms may skirt the area
just to the east. However, should a storm move overhead very
intense rain rates will be possible, with strong wind gusts also a
possibility. This would also likely result in visibility and
ceiling reductions.

Showers and storms will likely cease by late afternoon, and will
likely be followed by VFR conditions at most terminals. However,
another round of showers and storms will be possible near the end
of the period at UIN, with similar hazards.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Extreme Heat Watch from Monday afternoon through Thursday
     evening for Knox MO-Lewis MO-Marion MO-Monroe MO-Pike MO-
     Ralls MO-Shelby MO.

     Extreme Heat Warning from noon today to 7 PM CDT Thursday for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Extreme Heat Watch from Monday afternoon through Thursday
     evening for Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-
     Fayette IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-
     Montgomery IL-Pike IL-Washington IL.

     Extreme Heat Warning from noon today to 7 PM CDT Thursday for
     Madison IL-Monroe IL-Randolph IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 19, 4:06 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
406 AM CDT Sat Jul 19 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
406 AM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms from mid morning through late
afternoon today. There is a low threat of damaging winds and flash
flooding across northeastern Missouri and Illinois.

A long-duration heat wave is expected to begin today along and south
of Interstate 70 into southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday through Tuesday. Low
threats for damaging winds and flash flooding continue across
northeastern Missouri and west-central Illinois.

Dangerous heat will continue along and south of I-70 Sunday, and will
expand into the remainder of the region either Monday or Tuesday.
This will continue through at least Thursday, and possibly through
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:16 AM CDTAreal Flood AdvisoryLSXClinton, Madison, Saint Clair42 min
Jul 19, 11:06 AM CDTAreal Flood AdvisoryLSXMarion3 hr
Jul 19, 11:58 AM CDTFlash Flood WarningLSXMarion3 hr

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.